New York, 2021

Damaging Winds in New York, June 28, 2021

June 28, 2021 · NWS BUF · 4 events in 2 counties and zones

A large upper level ridge remained off the east coast of the United States, allowing southerly flow to stream north from the Gulf of Mexico, across the Mississippi Valley, and into the lower Great Lakes region. Temperatures in the Southern Tier were in the mid 80s with dewpoints near 70 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A large upper level ridge remained off the east coast of the United States, allowing southerly flow to stream north from the Gulf of Mexico, across the Mississippi Valley, and into the lower Great Lakes region. Temperatures in the Southern Tier were in the mid 80s with dewpoints near 70 degrees. Shear aloft was minimal, but there was plenty of instability. Overall, convection was expected to be sub-severe and initiating on lake breeze boundaries. This was the case until one cell grew rapidly in the warm and unstable environment over the Southern Tier, necessitating a warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 28, 3:57 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 28, 3:57 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
457 PM EDT Mon Jun 28 2021

.SYNOPSIS...
Hot and humid conditions with scattered showers and
thunderstorms will continue through Tuesday. A stronger system
will finally start to change the pattern on Wednesday as a cold
front moves through the area. Cooler conditions will
progressively move into the region thereafter.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Ongoing scattered and sub-severe convection well inland should
continue moving east over the next few hours.  However, will have to
keep an eye on possibly another round of convection early this
evening over far SW NY, as convection over NE OH moves ENE between
roughly 7-10 or 11PM before it weakens.  The rest of the night
should be quiet.

Going into Tuesday, you can basically just copy and paste what's
going on today. Similar temperatures at 850 hPa are projected,
though the localized maxima will shift a bit westward toward WNY
rather than CNY. This will result in higher temperature/dewpoint
overlays creeping westward along the Niagara Escarpment, so
heat advisories have been issued for all of the same counties as
today (minus Lewis County) with Niagara, Orleans, and Genesee
counties being added.

Showers and thunderstorms will again form on lake breezes on
Tuesday, but still weak shear of roughly 20 kts will limit
organization. PWAT values up near 2 inches, though, could mean a
bit of a heavy rain threat should they train.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A shortwave trough will track from the Upper Great Lakes into
southern Quebec Wednesday. A southerly flow with maintain dewpoints
in the upper 60s to low 70s with PWAT values above climatological
norms for late June. A west to east oriented cold front across
southern Canada will track south Wednesday. There is question how
showers and thunderstorms track towards western and north central NY
Tuesday night. Clouds and showers are possible in the morning before
additional showers and thunderstorms develop in the afternoon and
evening. Not as warm on Wednesday due to cooler 850mb temperatures
and cloud cover but relatively high dewpoints will continue to
produce humid conditions across the region. Sufficient shear
profiles for strong to severe storms Wednesday. There is a Marginal
Risk for severe thunderstorms Wednesday and Wednesday night across
the entire forecast area. High temperatures will reach the low to
mid 80s.

The cold front will move into the forecast region Wednesday night,
making it south of the North Country and near the southern shore of
Lake Ontario by Thursday morning. Low temperatures will fall to the
mid to upper 60s Wednesday night. A north-northeasterly flow will
suppress showers and thunderstorms across most of the region with the
exception of the western Southern Tier. Cooler Thursday with highs
in the mid 70s across the region.

The cold front will be near the New York/Pennsylvania border
Thursday night and the chance of showers continues across the
western Southern Tier overnight. Low temperatures will fall to the
upper 50s to low 60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The track of an upper low is the big question going through the
holiday weekend. There is a spread in model guidance and keeps the
chance for showers, maybe some thunderstorms in the forecast through
the holiday weekend. It does look like temperatures will be
relatively cool Friday and Saturday with highs in the 70s before
rising back into the 80s Sunday and Monday.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
There still some showers and thunderstorms moving through the
Southern Tier and Finger Lakes at 21Z, but these will be east of WNY
in the next few hours.  There may be some additional storms between
23Z-02 or 03Z over far SW NY (possibly KJHW) before these weaken.
With the exception of some brief MVFR in storms, the area should
generally remain VFR through tonight.

On Tuesday, lake breeze initiated storms are once again expected to
develop by afternoon inland from the lakes.

Outlook...

Tuesday night through Saturday...VFR to MVFR with scattered showers
and possible thunderstorms.

&&

.MARINE...
WSW flow over the lakes will continue through Tuesday. A front
starts to sag toward the lakes on Wednesday, increasing the gradient
a bit and leading to a bit choppier water with gusty winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ003>006-008-
     013-014.
     Heat Advisory from noon to 8 PM EDT Tuesday for NYZ001>006-011-
     013-014.
MARINE...None.

&&

SYNOPSIS...Fries
NEAR TERM...Fries/Zaff
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Fries/Zaff
MARINE...Fries/Zaff
Hazardous weather outlook, Jun 28, 1:33 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
233 PM EDT Mon Jun 28 2021

NYZ003>006-013-014-291845-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
233 PM EDT Mon Jun 28 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk for severe thunderstorms Wednesday. The
primary threat is damaging winds. Heavy rainfall may cause localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-012-019>021-085-291845-
Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
233 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Wednesday. The
primary threat is damaging winds. Heavy rainfall may cause localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-291845-
Jefferson-
233 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Wednesday. The
primary threat is damaging winds. Heavy rainfall may cause localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
233 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Wednesday. The
primary threat is damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-011-291845-
Niagara-Orleans-Genesee-
233 PM EDT Mon Jun 28 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk for severe thunderstorms Wednesday. The
primary threat is damaging winds. Heavy rainfall may cause localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-291845-
Lewis-
233 PM EDT Mon Jun 28 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Wednesday. The
primary threat is damaging winds. Heavy rainfall may cause localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 28, 2:05 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
305 PM EDT Mon Jun 28 2021

NYZ021-281945-
Allegany-
305 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGANY COUNTY...

At 304 PM EDT, a strong thunderstorm was located near Wellsville,
moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wellsville, Alfred, Friendship, Scio, Andover, Belmont, Almond, West
Almond and Knight Creek.

This includes Interstate 86 between exits 29 and 30, and between
exits 32 and 33.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4224 7818 4238 7773 4212 7775 4207 7811
TIME...MOT...LOC 1904Z 254DEG 19KT 4219 7802

Mitchell
Special weather statement, Jun 28, 4:01 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
501 PM EDT Mon Jun 28 2021

NYZ020-282145-
Cattaraugus-
501 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS COUNTY...

At 501 PM EDT, a strong thunderstorm was located near Salamanca,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Salamanca, Allegany State Park, Ashford, Franklinville, Hinsdale,
Great Valley, Carrollton, Napoli, Little Valley, Ischua, Lyndon,
Humphrey, Ellicottville, Kill Buck and Haskell Flats.

This includes Interstate 86 between exits 18 and 21, and near exit
27.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4208 7886 4225 7892 4242 7831 4241 7830
      4237 7831 4215 7831
TIME...MOT...LOC 2101Z 255DEG 22KT 4219 7879

Mitchell

The radar

The Buffalo radar (KBUF), 89 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
June 28, 4:10 PM EST
Where
Cattaraugus County, 0.51 mi E of Salamanca
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.150, -78.710

Multiple trees and wires were reported down in Salamanca.

Thunderstorm Wind, Allegany

When
June 28, 5:28 PM EST
Where
Allegany County, 0.69 mi S of Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.210, -78.130

Trees were reported down.

Thunderstorm Wind, Allegany

When
June 28, 5:34 PM EST
Where
Allegany County, 0.69 mi S of Bolivar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.060, -78.170

Trees were reported down on Leather Road.

Thunderstorm Wind, Allegany

When
June 28, 5:35 PM EST
Where
Allegany County, 0.69 mi N of Richburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.090, -78.150

Trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968983, 968984, 968982, 968985.